Alert archive / Idaho / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 11, NWS Pocatello, ID

July 17, 2000Bingham County, Jefferson County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 17, 2000, 5:38 PM MDT for Bingham County, Jefferson County, Idaho. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 17, 2000, 5:38 PM MDT (23:38 UTC)
Expired
Jul 17, 2000, 6:15 PM MDT
In force
37 min
Issued by
NWS Pocatello, ID
Area
Whole counties

Counties Bingham County, ID, Jefferson County, ID

What was reported inside it

TimeReportWhereRemark
Jul 17, 5:40 PM MDTTornado F0Roberts, IDA brief touchdown from a weak tornado that caused no damage.
Jul 17, 5:40 PM MDTThunderstorm Wind 50 MCountywide, IDA small shed was picked up and thrown 200 feet and trees were downed two miles east of Rigby

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.6 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2000-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2000-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
851 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 172335
SVRPIH
IDC011-051-180015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
538 PM MDT MON JUL 17 2000

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BINGHAM COUNTY IN SOUTHEASTERN IDAHO
  SOUTHWESTERN AND SOUTH CENTRAL JEFFERSON COUNTY IN SOUTHEASTERN
  IDAHO

* UNTIL 615 PM MDT

* AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF SEVERE THUNDERSTORMS FROM 6 MILES SOUTH OF MUD LAKE TO
  10 MILES NORTHWEST OF TABER...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  WEST OF THE ROBERTS AREA AT 61z5 PM MDT
  NEAR TABER AT 550 PM MDT



STRONG GUSTY WINDS TO 60 MPH...FREQUENT LIGHTNING...HEAVY RAIN...AND
HAIL WILL ACCOMPANY THIS STORM.
N

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:25 PM MDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 17, 3:25 PM MDT, 2 hours 13 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
325 PM MDT MON JUL 17 2000

CONTINUE TO REMAIN UNDER SOUTHWEST FLOW ALOFT AND SCATTERED CONVECTION
NOW FIRING OVER NORTHERN NV/UT AND IDAHO IN ADVANCE OF JET PUSHING
THROUGH NV/UT AND RELATIVELY WEAK S/WV MOVING THROUGH NORTHWEST NV.
A FEW STORMS HAVE APPROACHED BUT REMAINED BELOW SEVERE THRESHOLDS.
EXPECT STORMS TO GRADUALLY DIMINISH DURING THE EVENING HOURS AS S/WV
IN NW NV CONTINUES TO PUSH NORTHEAST AND LOSS OF DIURNAL HEATING.  FOR
REST OF FORECAST PERIOD...RIDGING OVER INTERMOUNTAIN REGION WILL BUILD
SLIGHTLY FOR TUESDAY WITH WEAKER UPSTREAM S/WVS MOVING THROUGH
SOUTHERN ID AND SOMEWHAT DECREASED MOISTURE AND INSTABILITY ON TUESDAY
AND WEDNESDAY RESULTING IN LOWER POTENTIAL FOR CONVECTION.

FOR THE EXTENDED...WILL REMAIN UNDER SOUTHWEST FLOW WITH EMBEDDED
S/WVS MOVING THROUGH SO SLIGHT THREAT OF CONVECTION REMAINS THROUGH
THURSDAY.  WILL BEGIN TO SEE DRYING TREND BEGINNING LATE THURSDAY AND
CONTINUING INTO THE WEEKEND.  DSH

.KSFX WSR-88D...OPERATIONAL...VCP 11.

BYI 58/91/57/91 5222

.PIH...NONE.

PIH BB 055/089 052/089 051 02522

In the hours before

Special weather statement, Jul 17, 3:50 PM MDT, 1 hour 48 minutes before
IDZ017>023-031-032-180200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
350 PM MDT MON JUL 17 2000

...AFTERNOON ROUNDUP OF STORM REPORTS...

AS OF 345 PM MDT...HERE ARE VARIOUS REPORTS FROM THUNDERSTORMS THAT
HAVE OCCURRED OR ARE OCCURRING IN SOUTHEAST IDAHO.

  * EVENT *         * TIME *     * PLACE *
--------------------------------------------------------------------
HALF-INCH HAIL      245 PM      MINK CREEK IN POCATELLO
PEA-SIZE HAIL       317 PM      PORTNEUF GAP SOUTH OF POCATELLO
.25 RAIN IN 15     324 PM      SOUTH POCATELLO
    MINUTES
HALF-INCH HAIL      338 PM      MACKAY
PEA-SIZE HAIL       345 PM      DECLO

ANOTHER STATEMENT WILL BE ISSUED LATER THIS EVENING WITH A COMPLETE
ROUNDUP OF REPORTS FROM THESE THUNDERSTORMS.

END/WAW/DMH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:24 PM MDTSevere Thunderstorm WarningPIHPower46 min
Jul 17, 4:32 PM MDTSevere Thunderstorm WarningPIHButte33 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.